Montana, 2012

High Wind in Montana, May 10, 2012

May 10, 2012 · NWS TFX · 1 event in 1 county or zone

Snow showers helped generate strong winds over portions of North-Central Montana. Wind gusts topped out in the 50 to 60 mph range.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Snow showers helped generate strong winds over portions of North-Central Montana. Wind gusts topped out in the 50 to 60 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 10:45 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, May 10, 10:45 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT THU MAY 10 2012

UPDATED AVIATION

.UPDATE...
SCALED BACK POP A BIT THIS MORNING AS SYSTEM APPEARS TO BE MOVING
EAST FAIRLY QUICKLY. SHARP TRAILING EDGE WILL LIKELY ALLOW FOR
CLEARING BEHIND IT. WITH CONVECTIVE TEMPS EASILY WITHIN REACH
TODAY...SOME AFTERNOON CLOUDS ARE LIKELY WITH EVEN SOME SHOWERS
POSSIBLE OVER THE NORTHERN HALF OF THE CWA. CONDITIONS LOOK TO
STEADILY IMPROVE INTO THE WEEKEND.

&&

.AVIATION...
UPDATED 1800Z.
A BAND OF SHOWERS THAT MOVED THROUGH THE AREA THIS MORNING IS
SHIFTING EASTWARD AS A TROUGH OF LOW PRESSURE MOVES EAST...HOWEVER
SHOWERS WILL CONTINUE AT KLWT FOR THE NEXT FEW HOURS WITH OCCASIONAL
MVFR CONDITIONS. CONVECTIVE SHOWERS ARE DEVELOPING ALONG THE HI-LINE
NEAR KCTB AND THESE WILL CONTINUE AND SPREAD INTO KHVR INTO THIS
AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE. BREEZY NORTHWEST
WINDS WILL CONTINUE THROUGH THIS AFTERNOON WITH CLEARING SKIES
THROUGH THIS EVENING AND WINDS DIMINISHING AFTER SUNSET. MLV

&&

.PREV DISCUSSION...
/ISSUED 539 AM MDT THU MAY 10 2012/
TODAY THROUGH SATURDAY EVENING...LATEST ANALYSIS SHOWS UPPER LEVEL
TROF CENTERED OVER ERN WA/OR PUSHING STEADILY EASTWARD. BANDS OF
MOISTURE AHEAD OF THE TROF AXIS ARE PRODUCING AREAS OF SHOWERS OVER
PORTIONS OF SOUTHWEST..CENTRAL...AND NORTH CENTRAL MT BUT SUSPECT
LITTLE PRECIPITATION IS ACTUALLY REACHING THE GROUND AT THIS TIME
GIVEN LACK OF OBSERVED RAINFALL SO FAR AND THAT NUMEROUS STATIONS
STILL HAVE RELATIVE HUMIDITIES NEAR/BELOW 50 PERCENT AS OF 3AM.
WATER VAPOR IMAGERY SHOWS ADDITIONAL MOISTURE MOVING INTO FAR
WESTERN MT AND CURRENT FORECAST MODELS STILL INDICATE SCATTERED
SHOWERS ARE POSSIBLE ACROSS MUCH OF OUR REGION...THOUGH PROBABILITY
OF PRECIP HAS BEEN REDUCED BY ABOUT 25 PERCENT OVER THE FORECAST
AREA.  THERE ARE TWO OTHER MARKED CHANGES FROM EARLIER MODEL
SOLUTIONS...LESS TOTAL RAINFALL AND A MUCH EARLIER END TO THE
PRECIPITATION.  SITES THAT DO SEE RAINFALL WILL LIKELY ONLY RECEIVE
A TRACE TO A FEW HUNDREDTHS OF AN INCH...WITH ONE TO TWO TENTHS
POSSIBLE IN THE CENTRAL MTN RANGES.  GIVEN THE SPEED OF THE TROF
AXIS AND WELL-DEFINED DRY SLOT BEHIND THE AXIS...HAVE WENT WITH
MODEL GUIDANCE AND TAPERED OFF THE SHOWERS BY EARLY AFTERNOON
ALONG/WEST OF THE INTERSTATE 15 CORRIDOR AND BY 6PM OVER ERN AND
HILINE AREAS.  WITH OVERNIGHT LOWS THIS MORNING BEING SEVERAL
DEGREES WARMER THAN EXPECTED...HAVE NUDGED HIGH TEMPS TODAY UP A FEW
DEGREES BUT WILL STILL BE MUCH COOLER THAN YESTERDAY WITH LOW-MID
50S FORECAST FOR THE PLAINS/VALLEYS.  ONCE THE TROF AXIS CLEARS OUR
AREA TONIGHT...STRONG HIGH PRESSURE RIDGE WILL BUILD OVER THE NRN
ROCKIES ON FRI AND SAT...BRINGING FAIR SKIES...DRY CONDITIONS AND
WARMING TEMPS.  LOOK FOR HIGHS IN UPPER 50S TO LOW 60S ON FRI AND
ABOUT 10 DEG WARMER ON SAT.  WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL STRENGTHEN OVER THE INTERIOR WESTERN U.S. LATE THIS
WEEKEND THROUGH THE FIRST PART OF NEXT WEEK...MAINTAINING
DRY...WARM AND SUNNY CONDITIONS OVER THE FORECAST AREA. WARMEST
TEMPERATURES LOOK TO OCCUR MONDAY THROUGH WEDNESDAY OF NEXT WEEK
WITH AFTERNOON TEMPERATURES NEAR 80 DEGREES FOR MANY LOCATIONS.  THE
RIDGE BEGINS TO WEAKEN LATE WEDNESDAY AND THURSDAY AS UPPER LEVEL
ENERGY BEGINS TO MOVE IN FROM THE PACIFIC. THIS WILL RESULT IN
SOMEWHAT COOLER...BUT STILL ABOVE AVERAGE...TEMPERATURES WITH A
SLIGHT CHANCE FOR SOME SHOWERS. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  31  60  34 /  40  10   0   0
CTB  50  28  60  33 /  50  10   0   0
HLN  58  30  64  34 /  50  10   0   0
BZN  55  27  62  32 /  70  10   0   0
WEY  52  25  57  25 /  30  10   0   0
DLN  56  27  62  32 /  40  10   0   0
HVR  53  31  61  35 /  60  10   0   0
LWT  49  29  56  34 /  70  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSTAFSON
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 10, 2:29 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 AM MDT THU MAY 10 2012

MTZ008>015-044>055-110930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
329 AM MDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 12:10 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
110 PM MDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             14 ESE FERDIG           48.71N 111.48W
05/10/2012  M0.25 INCH       TOOLE              MT   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS PEA-SIZED HAIL NEAR
            DUNKIRK.

&&

MLV

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hill

When
May 10, 12:56 PM MST
Where
Hill forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Snow showers passing over the region helped to generate strong wind gusts over portions of North-Central Montana.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385750.